Tennessee, 2001

Hail and Damaging Winds in Tennessee, July 9, 2001

July 9, 2001 · NWS OHX · 3 events in 3 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 9, 9:00 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 9, 9:00 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1000 AM CDT MON JUL 9 2001

CONVECTION HAS BEEN DEVELOPING FROM SOUTH IL INTO KY WITH MOVEMENT
TOWARD THE SOUTHEAST. VARIOUS BOUNDARIES HAVE MOVED ACROSS OUR
FORECAST AREA. AT LEAST A COUPLE BOUNDARIES EVIDENT FROM VISIBLE
IMAGES AND RADAR. ONE HAS MOVED INTO NORTH AL WITH ANOTHER MOVING
INTO SOUTH MID TN. MORE ARE CERTAINLY DRIFTING AROUND THE AREA. FEW
CELLS STARTING TO DEVELOP ALONG TN/KY BORDER.

CURRENT FORECAST HAS RIGHT IDEA WITH GREATEST PROBABILITY FOR
THUNDERSTORMS OVER PLATEAU...AND LOWEST CHANCE IN THE SOUTHWEST.
GREATER LOW LEVEL CONVERGENCE EXPECTED IN THE NORTHEAST...AND
CAPPING WILL HELP INHIBIT CONVECTION SOUTHWEST. MAY HAVE A FEW
SEVERE STORMS THIS AFTERNOON WITH HEAVY RAIN AND STRONG WINDS MAIN
THREATS.

ANOTHER COMPLICATING FACTOR IS EXTENSIVE CLOUDINESS OVER NORTH MID
TN. TEMPERATURES WILL HAVE A HARD TIME REACHING 90 IF THE CLOUDINESS
PERSISTS. EXPECTING SOME VARIABILITY IN CLOUDINESS ACROSS ZONE...MAY
HAVE TO MAKE A NEW ZONE GROUP FOR TEMPERATURE DIFFERENCE. WILL
MONITOR OBSERVATIONS...AND PROBABLY TRIM BACK HIGHS JUST A LITTLE
FOR NASHVILLE AREA. SOUTHWE\ST CORNER OF MID TN STILL EXPECTED TO HIT
MID 90S.

.BNA...NONE.

SH

In the hours before

Special weather statement, Jul 9, 10:41 AM CST, 1 hour 59 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-101030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1141 AM CDT MON JUL 9 2001

...SCATTERED STRONG TO SEVERE STORMS THIS AFTERNOON...

A VERY UNSTABLE AIRMASS WILL COMBINE WITH SEVERAL SURFACE
TROUGHS TO PRODUCE AFTERNOON STORMS. THE BEST CHANCE FOR STORMS WILL
GENERALLY RESIDE EAST OF INTERSTATE 24...MAINLY IN THE NORTHERN
CUMBERLAND PLATEAU. THE LEAST CHANCE WILL BE IN SOUTHWEST MIDDLE
TENNESSEE...TOWARD THE MISSISSIPPI BORDER.

SOME OF THESE STORMS WILL BE STRONG TO SEVERE...WITH THE MAIN
THREAT BEING LOCALLY HEAVY RAIN AND SOME FLOODING...DUE TO THE HIGH
WATER CONTENT IN THE ATMOSPHERE. THE OTHER THREAT IS< STRONG DAMAGING
WINDS...POSSIBLY IN EXCESS OF 60 MPH.  DUE TO VERY WARM MID LEVELS...
HAIL IS NOT A MAJOR CONCERN.

ACTIVATION OF EMERGENCY MANAGERS AND SPOTTERS MAY BE NEEDED THIS
AFTERNOON AND EVENING.

JDG

The radar

The Nashville radar (KOHX), 96 km away, was scanning. The volume nearest the first event began at 18:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
July 9, 12:40 PM CST
Where
Putnam County, Cookeville
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
36.167, -85.500

Public reported 3 trees blown down in the eastern part of town.

Thunderstorm Wind, Rutherford

When
July 9, 2:15 PM CST
Where
Rutherford County, Murfreesboro
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
35.850, -86.417

Public reported a tree was blown down.

Hail, Marshall

When
July 9, 3:53 PM CST
Where
Marshall County, Lewisburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.450, -86.800

Spotter reported dime size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2001Every state in 2001This day in weather historyWarnings in Tennessee, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259264, 5259265, 5259266.